Notre Dame Journal of Formal Logic

An Order-Theoretic Account of Some Set-Theoretic Paradoxes

Thomas Forster and Thierry Libert


We present an order-theoretic analysis of set-theoretic paradoxes. This analysis will show that a large variety of purely set-theoretic paradoxes (including the various Russell paradoxes as well as all the familiar implementations of the paradoxes of Mirimanoff and Burali-Forti) are all instances of a single limitative phenomenon.

Article information

Notre Dame J. Formal Logic, Volume 52, Number 1 (2011), 1-19.

First available in Project Euclid: 13 December 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03E65: Other hypotheses and axioms
Secondary: 03E70: Nonclassical and second-order set theories

set-theoretic paradoxes logical paradoxes Russell paradox Mirimanoff paradox Burali-Forti paradox


Forster, Thomas; Libert, Thierry. An Order-Theoretic Account of Some Set-Theoretic Paradoxes. Notre Dame J. Formal Logic 52 (2011), no. 1, 1--19. doi:10.1215/00294527-2010-033.

Export citation


  • [1] Boffa, M., "Axiome et schéma de fondement dans le système de Zermelo", Bulletin de l'Académie Polonaise des Sciences. Série des Sciences Mathématiques, Astronomiques et Physiques, vol. 17 (1969), pp. 113--15.
  • [2] Esser, O., "On the consistency of a positive theory", Mathematical Logic Quarterly, vol. 45 (1999), pp. 105--16.
  • [3] Forster, T., "Games played on an illfounded membership relation", pp. 107--19 in A Tribute to Maurice Boffa, edited by M. Crabbé, F. Point, and C. Michaux, 2001. Supplement to the December 2001 Bulletin of the Belgian Mathematical Society.
  • [4] Forti, M., and F. Honsell, "Set theory with free construction principles", Annali della Scuola Normale Superiore di Pisa. Classe di Scienze. Serie IV, vol. 10 (1983), pp. 493--522.
  • [5] Gödel, K., Kurt Gödel: Collected Works. Vol. IV, edited by S. Feferman, J. W. Dawson, Jr., W. Goldfarb, C. Parsons, and W. Sieg, The Clarendon Press, Oxford, 2003.
  • [6] Libert, T., and O. Esser, "On topological set theory", Mathematical Logic Quarterly, vol. 51 (2005), pp. 263--73.
  • [7] Mathias, A. R. D., "Slim models of Zermelo set theory", The Journal of Symbolic Logic, vol. 66 (2001), pp. 487--96.
  • [8] Ore, O., "Galois connexions", Transactions of the American Mathematical Society, vol. 55 (1944), pp. 493--513.
  • [9] Skala, H. L., "An alternative way of avoiding the set-theoretical paradoxes", Zeitschrift für mathematische Logik und Grundlagen der Mathematik, vol. 20 (1974), pp. 233--37.
  • [10] Tarski, A., and W. Szmielew, Mutual Interpretability of Some Essentially Undecidable Theories, International Congress of Mathematics, 1950.
  • [11] Zermelo, E., "Investigations in the foundations of set theory", pp. 199--215 in From Frege to Gödel. A Source Book in Mathematical Logic, 1879--1931, edited by J. van Heijenoort, Harvard University Press, Cambridge, 1967.